Missouri, 2012Damaging Winds in Missouri, October 17, 2012
October 17, 2012 · NWS LSX · 13 events in 7 counties and zones
A strong cold front moved through the region triggering showers and thunderstorms. Some of the thunderstorms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the region triggering showers and thunderstorms. Some of the thunderstorms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 17, 2:28 PM CST, 34 minutes earlier.
Area forecast discussion, Oct 17, 2:28 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
328 PM CDT WED OCT 17 2012
.SHORT TERM...
ISSUED AT 327 PM CDT WED OCT 17 2012
(TONIGHT THROUGH FRIDAY)
COLD FRONT TO MOVE THROUGH STL METRO AREA BY 00Z...EXITING THE CWA
BY 03Z-04Z TIMEFRAME. IN THE MEANTIME...DECENT DEEP LAYER SHEAR TO
BE PARALLEL TO FRONTAL BOUNDARY...SO EXPECT LINEAR CONVECTION OVER
FORECAST AREA TO MOVE THROUGH RATHER QUICKLY WITH MAIN THREAT BEING
DAMAGING WINDS. STILL POSSIBLE FOR SOME ISOLATED SUPERCELLS OVER FAR
SOUTHERN PORTIONS OF FORECAST AREA BUT LIMITED INSTABILITY DUE TO
LINGERING CLOUD COVER. CURRENTLY HAVE SVR THUNDERSTORM WATCH IN
EFFECT UNTIL 01Z...THEN ACTIVITY TO QUICKLY EXIT...COMING TO AN END
BY 07Z. CLOUDS THEN TO CLEAR OUT FOR PORTIONS OF FORECAST AREA...BUT
WILL BEGIN TO SEE WRAP AROUND CLOUDS ON BACKSIDE OF SYSTEM SLIDE
INTO NORTHERN PORTIONS OF FORECAST AREA TOWARDS DAYBREAK. AS FOR LOW
TEMPS...LOW TO MID 40S.
ON THURSDAY...WITH STRONG CYCLONIC FLOW...WINDS TO PICKUP FROM THE
WEST TO NORTHWEST...AROUND 15 TO 25 MPH WITH GUSTS TO 35 MPH AT
TIMES...ESPECIALLY OVER CENTRAL AND NORTHERN MO AS WELL AS WEST
CENTRAL IL...THOUGH REMAIN BELOW WIND ADVISORY CRITERIA.
OTHERWISE...DEALING WITH WRAP AROUND CLOUDS AND CHANCES OF SHOWERS
WITH BEST CHANCES ALONG AND NORTH OF I-70 THROUGH FRIDAY BEFORE
COMING TO AN END. COLDER AIR TO FILTER IN AS WELL WITH HIGHS ONLY IN
THE MID 50S NORTH TO THE LOW 60S FAR SOUTH ON THURSDAY. LOWS
THURSDAY NIGHT WILL BE IN THE LOW TO MID 40S...WITH HIGHS ON FRIDAY
IN THE MID TO UPPER 50S.
BYRD
&&
.LONG TERM...
ISSUED AT 327 PM CDT WED OCT 17 2012
(FRIDAY NIGHT THROUGH WEDNESDAY)
BY THE WEEKEND...WEAK SURFACE RIDGE TO BUILD IN WITH TEMPERATURES
MODERATING AND WARMING UP INTO THE LOW TO MID 60S ON SATURDAY AND
INTO THE LOW TO MID 70S BY SUNDAY AS RIDGE MOVES OFF TO THE EAST.
BY SUNDAY NIGHT NEXT WEATHER SYSTEM TO APPROACH REGION WITH FRONT
STALLING OUT OVER FORECAST AREA. WILL SEE A CHANCE OF RAIN MONDAY
NIGHT THROUGH TUESDAY. BEYOND THAT EXTENDED MODELS HAVE DIFFERING
OPINIONS ON HOW TO HANDLE THE STALLED FRONT...SO KEPT FORECAST DRY
TUESDAY NIGHT AND WEDNESDAY FOR NOW.
BYRD
&&
.AVIATION...
ISSUED AT 110 PM CDT WED OCT 17 2012
CONVECTIVE LINE IS BEGINNING TO DEVELOP OVER SOUTHWEST MISSOURI AT
THIS TIME. THE LINE IS EXPECTED TO MOVE EAST-NORTHEASTWARD AT
SPEEDS OF 40 KTS. LOWER SHEAR PROFILE (0-3 KM) SUGGEST LINE NORMAL
COMPONENT SUGGESTING STRONG WINDS WITH THE CONVECTIVE LINE. WE
HAVE INCLUDED GST TO 35 KTS AND MAYBE HIGHER AS THE LINE MOVE
ACROSS STL..SUS..AND CPS AREAS. SHEAR PROFILE OVER SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS MORE POTENTIAL FOR SUPERCELLUAR
STRUCTURES TO EVOLVE. INSTABILITY IS STILL LIMITED AT THIS TIME
WITH MUCAPE VALUES AROOUND 1000 J KG-1. EXPECT THE LIND TO MOVE
EAST NORTHEASTWARD AND MOVE THROUGH STL AREA AROUND 2200 - 2300
UTC TIME FRAME. THE CONVECTIVE LINE MAY NOT MOVE INIO COOU AREA BUT
COU WILL CONTINUE TO EXPERIENCE RASH TSRA FROM 2100 - 2300 UTC.
CONVECTIVE LINE WILL MOVE EAST OF STL BY 0000 UTC. SKIES WILL
BECOME PARTLY CLOUDY AFTER 0200-0300 UTC. SURFACE WINDS WILL
REMAIN FROM THE WEST AT 10KTS AND AGAIN INCREASE IN SPEED ON
THURSDAY WITH GUSTS TO 25 KTS.
SPECIFICS FOR KSTL...SCATTERED RAINSHOWERS WILL CONTINUE OVER AREA
FOR EARLY TO MID AFTERNOON. WINDS WILL BE FROM THE SOUTHWEST WITH
SURFCE WINDS OF 15KTS GUSTING TO 25 KTS. EXPECT CONVECTIVE LINE TO
MOVE THROUGH STL BETWEEN 2200 AND 2300 UTC WITH TSRA VISIBILITIES
DROPPING TO 2 MILES AND SURFACE WIND GUSTS WITH CONVECTIVE LINE AS
HIGH AS 35 KTS MAYBE 40 KTS.
PRZYBYLINSKI
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Oct 17, 3:00 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT WED OCT 17 2012
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
400 PM CDT WED OCT 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY THIS EVENING AS A
COLD FRONT MOVES SOUTHEASTWARD THROUGH THE FORECAST AREA. SOME OF
THE STORMS MAY BE SEVERE...ESPECIALLY ALONG AND SOUTH OF
INTERSTATE 70. THE MAIN THREAT WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE HEIGHTENED FIRE DANGER MAINLY ALONG AND SOUTH OF
INTERSTATE 70 ON THURSDAY DUE TO LOW AFTERNOON RELATIVE HUMIDITY
VALUES AND WEST TO NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP
TO 35 MPH. THE ONE LIMITING FACTOR WILL BE THE FUEL MOISTURE DUE
TO THE RAINFALL THAT FALLS TONIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.
BYRD
Thunderstorm Wind, Gasconade
- When
- October 17, 3:02 PM CST to 3:05 PM CST
- Where
- Gasconade County, 0.58 mi WNW of Bland to 0.24 mi NE of Bland
- Measured
- 78 kt (90 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 38.304, -91.640
A line of severe thunderstorms moved through Bland. Twelve buildings in town sustained some type of damage. Most of the damage was minor, to shingles, siding and windows. However, the post office sustained major damage with the roof lifted and shifted off to the north. This caused the front wall, which was made up of windows to fall into the building. A postal employee was briefly trapped in the building but she managed to get herself out. She only sustained minor injuries. Also, numerous trees, tree limbs and a few power lines were knocked down. One home owner sustained minor injuries from flying glass. Two vehicles had their windows broken from flying debris. Winds were estimated between 80 and 90 mph.
Thunderstorm Wind, Gasconade
- When
- October 17, 3:02 PM CST to 3:03 PM CST
- Where
- Gasconade County, 1.94 mi NW of Redbird
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.201, -91.594
Thunderstorm winds snapped off several 1 to 2 foot diameter trees.
Thunderstorm Wind, Gasconade
- When
- October 17, 3:05 PM CST to 3:06 PM CST
- Where
- Gasconade County, 0.67 mi SW of Owensville to 1.02 mi ENE of Owensville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.343, -91.509
A line of severe thunderstorms moved through Owensville damaging 13 buildings. The damage was minor, i.e. shingles and siding. Also, a trailer and a garage sustained moderate damage. Several large trees were blown over as well as numerous tree limbs and a couple of power lines. No injuries were reported.
Thunderstorm Wind, Gasconade
- When
- October 17, 3:15 PM CST
- Where
- Gasconade County, 0.62 mi NW of Rosebud to 0.51 mi NNE of Rosebud
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.386, -91.409
A line of severe thunderstorms moved through Rosebud. One building sustained minor damage. Several trees and numerous tree limbs were blown down.
Thunderstorm Wind, Warren
- When
- October 17, 3:15 PM CST to 3:35 PM CST
- Where
- Warren County, 5.25 mi W of Pendleton to 0.37 mi S of Wright City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.811, -91.327
A line of severe thunderstorms moved across Warren County. Numerous tree limbs and power lines were blown down.
Thunderstorm Wind, Franklin
- When
- October 17, 3:18 PM CST
- Where
- Franklin County, 1.18 mi W of Gerald to 0.36 mi NW of Gerald
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.397, -91.341
A line of severe thunderstorms moved through Gerald. Numerous large trees, tree limbs and a couple of power lines were blown down.
Thunderstorm Wind, St. Charles
- When
- October 17, 3:44 PM CST to 3:53 PM CST
- Where
- St. Charles County, 0.48 mi SW of Foristell to 0.35 mi WNW of Wentzville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.815, -90.956
A line of severe thunderstorms moved through Foristell and Wentzville. Several trees and power lines were blown down. Also, the goal posts at Progress Park on northeast side of Wentzville were blown over.
Thunderstorm Wind, Lincoln
- When
- October 17, 3:45 PM CST
- Where
- Lincoln County, Moscow Mills
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.950, -90.920
Thunderstorm Wind, St. Charles
- When
- October 17, 4:00 PM CST
- Where
- St. Charles County, 2.3 mi NNW of St Paul
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.903, -90.739
Several large tree limbs were blown down.
Thunderstorm Wind, St. Charles
- When
- October 17, 4:23 PM CST
- Where
- St. Charles County, 0.62 mi NNW of Boschertown
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 38.838, -90.476
Thunderstorm Wind, St. Louis
- When
- October 17, 4:23 PM CST
- Where
- St. Louis County, 2.05 mi W of Fernridge to 1.48 mi WNW of Fernridge
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.683, -90.488
Several trees blown down near the intersection of Fee Fee Road and Olive Boulevard.
Thunderstorm Wind, Jefferson
- When
- October 17, 4:38 PM CST
- Where
- Jefferson County, 1.09 mi SE of De Soto
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.139, -90.555
Thunderstorm Wind, St. Louis
- When
- October 17, 4:40 PM CST
- Where
- St. Louis County, 0.61 mi NNW of Riverview
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.757, -90.226
Thunderstorm winds blew down several large trees in Bellefontaine Neighbors.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, October 17 to 18, 20125 injured · $4.0 million · EF3 · 31 events
- Wildfire in North Dakota, October 17 to 18, 2012$4.0 million · 1 event
- Hail and Damaging Winds in Mississippi, October 17, 20121 injured · $970,000 · 1 in hail · 10 events
- Tornadoes and Hail in Arkansas, October 17, 2012$311,000 · EF1 · 8 events
- Wildfire in Nebraska, October 17, 2012$650,000 · 1 event
- Damaging Winds in Illinois, October 17, 2012$110,000 · 78 kt wind · 3 events
- Damaging Winds in Illinois, October 17, 2012$51,000 · 61 kt wind · 4 events
- High Wind in North Dakota, October 17 to 18, 201268 kt wind · 36 events
- Damaging Winds in Missouri, October 17, 2012$25,000 · 65 kt wind · 15 events
- High Wind in South Dakota, October 17 to 19, 201267 kt wind · 28 events
- High Wind in Nebraska, October 17 to 18, 201261 kt wind · 27 events
- Damaging Winds in Arkansas, October 17, 2012$27,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416187, 416188, 416190, 416191, 416193, 416192, 416194, 416195, 416196, 416197, 416198, 416199, 416200.